Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 2, NWS El Paso, TX

January 13, 2020Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Jan 13, 2020, 1:27 AM MST for Otero County, New Mexico. It took effect at Jan 13, 2020, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2020, 1:27 AM MST (08:27 UTC)
In effect from
Jan 13, 2020, 10:00 AM MST
Expired
Jan 13, 2020, 5:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3393 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS74 KEPZ 130827
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
127 AM MST Mon Jan 13 2020

NMZ414>416-131700-
/O.NEW.KEPZ.WI.Y.0002.200113T1700Z-200114T0000Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
127 AM MST Mon Jan 13 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WHAT... Winds of 30 to 35 mph with gusts up to 50 mph. 

* WHERE... The Sacramento Mountains in Otero county New Mexico. 

* WHEN...Winds will be the strongest from 11 AM until 2 PM.
  Sustained winds will slowly diminish after 3PM, but strong 
  gusts will still remain until 5 PM this evening. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. The strong winds could make 
  driving difficult especially along north/south running roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

31
1 follow-up statement
049 
WWUS74 KEPZ 131609
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
909 AM MST Mon Jan 13 2020

NMZ414>416-140000-
/O.CON.KEPZ.WI.Y.0002.200113T1700Z-200114T0000Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
909 AM MST Mon Jan 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT... Winds of 30 to 35 mph with gusts up to 50 mph.

* WHERE... The Sacramento Mountains in Otero county New Mexico.

* WHEN...Winds will be the strongest from 11 AM until 2 PM. 
  Sustained winds will slowly diminish after 3PM, but strong 
  gusts will still remain until 5 PM this evening. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. The strong winds could make 
  driving difficult especially along north/south running roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 12, 10:46 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 12, 10:46 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1046 PM MST Sun Jan 12 2020

...Updated for Aviation...

.AVIATION 06Z TAF CYCLE
Westerly winds will sustain inflow of dry air at low and mid
levels resulting in VFR conditions with skies mostly SKC-SCT250.
Winds mostly below 10KTS through 20z then increasing to around
10-20KTS from 20z-01z before diminishing.

&&

.PREV DISCUSSION...217 PM MST Sun Jan 12 2020...

.SYNOPSIS...
Warmer weather will arrive to the Borderland beneath some high
clouds with highs nearing record levels at El Paso for Wednesday.
A passing system will bring breezy conditions on Monday but
quieter weather will follow for Tuesday and Wednesday. Another
system will bring rain chances for later Thursday into Friday
morning across the area with snow levels starting above 9000 feet
before falling to around 7500 feet Friday morning with little snow
accumulations expected in the mountains. More seasonal and quiet
weather resumes for the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight through Monday...
Westerly flow aloft will help to warm temperatures for lows tonight
and highs Monday. There will be some high clouds as well over
southern half of area which could also aid in keeping lows warmer
overnight with biggest effect in Hudspeth county.  Winds will be
increasing Monday with most areas around 10-20 mph but eastern
slopes of the Sacs and Blacks could be approaching wind advisory
criteria. Will hold off now since it looks to be marginal and likely
just for a couple hours during peak heating. Highs tomorrow look to
be about 5 to 8 degrees above normal with most lowlands in the 60s
with a couple locations in the lowest elevations of the Rio Grande
Valley around 70.

&&

.LONG TERM...
The forecast takes over on Tuesday with Monday's system rapidly
heading towards the Great Lakes with zonal flow over the CWA.
Little will change for Wednesday. The weather will feature mostly
sunny skies with light winds with temperatures soaring to around
ten degrees above normal. El Paso may flirt with 70 on Wednesday.
The record is 71 set in 2003, most recently. Flow aloft will begin
to back on Wednesday, which may allow more cirrus to slide in
from Mexico, which looks to be a sign of things to come.

As flow backs to the WSW then SW, subtropical moisture will begin
to increase, especially towards the AZ/NM border. Meanwhile, a
weak system off the Baja will organize and draw NE'rd while a
larger trough begins to approach from the PacNW and move across
the Four Corners Region. The result will be increasing lift across
the area, which will allow rain to form especially over the
Western zones with chances peaking area-wide overnight Thursday into
the morning hours. Lift is not terribly impressive in spite of
potential record levels of water vapor for mid-January, so
rainfall amounts look relatively light. Right now it appears less
than 0.10" for the lowlands with 0.10-0.25 for the Sacs and
0.25-0.50" for the Gila. Snow levels look impressively high for
this time of year, above 9000'. If heavier rains materialize over
the Gila, this could lead to stream/river rises, but it appears
that risk is trending downwards. As the Pacific trough passes
across NW, it will begin to shove moisture eastward as well as
usher in cooler air dropping temperatures down to seasonal norms
for Friday. The cooler air will also drop snow levels to around
7500' but precipitation will be ending at this point. Less than 1"
of snow is expected for areas between 7500 and 9000'.

All precipitation should be out the area by mid-day Friday with
zonal flow or weak ridging resuming in the system's wake. Thus, we
will see quiet weather to finish out the week, continuing into the
following work week ahead. Temperatures look to hang out near or
just below normal. For you snow lovers out there, you're going to
have to keep waiting or travel somewhere outside of our forecast
area through at least day 10.

&&

.FIRE WEATHER...
Warming temperatures over the coming days into the 60s for the
lowlands will drop afternoon minimum humidities into the mid teens.
Winds will be occasionally breezy with some areas, mainly on eastern
mountain slopes which could experience near critical conditions
during peak heating. Temperatures will be warm through Thursday
before falling for Friday into the weekend as a quick surge of sub-
tropical moisture moves across the region and brings a chance for
precipitation areawide.  Snow levels will remain high with mainly
highest peaks seeing some snow. Vent rates will remain poor to fair
for the first part of the week.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 33  67  38  68 /   0   0   0   0
Sierra Blanca           39  67  36  68 /   0   0   0   0
Las Cruces              28  64  33  66 /   0   0   0   0
Alamogordo              29  62  33  68 /   0   0   0   0
Cloudcroft              25  46  27  50 /   0   0   0   0
Truth or Consequences   30  61  32  65 /   0   0   0   0
Silver City             33  56  32  60 /   0   0   0   0
Deming                  26  64  30  67 /   0   0   0   0
Lordsburg               29  62  31  65 /   0   0   0   0
West El Paso Metro      32  68  39  69 /   0   0   0   0
Dell City               28  68  32  72 /   0   0   0   0
Fort Hancock            32  70  36  74 /   0   0   0   0
Loma Linda              30  63  38  64 /   0   0   0   0
Fabens                  32  69  36  71 /   0   0   0   0
Santa Teresa            28  66  34  67 /   0   0   0   0
White Sands HQ          34  66  38  68 /   0   0   0   0
Jornada Range           26  64  32  66 /   0   0   0   0
Hatch                   28  66  31  68 /   0   0   0   0
Columbus                31  66  33  68 /   0   0   0   0
Orogrande               29  65  33  67 /   0   0   0   0
Mayhill                 34  61  33  65 /   0   0   0   0
Mescalero               26  56  28  58 /   0   0   0   0
Timberon                26  55  28  58 /   0   0   0   0
Winston                 26  56  31  60 /   0   0   0   0
Hillsboro               32  59  30  66 /   0   0   0   0
Spaceport               28  63  29  65 /   0   0   0   0
Lake Roberts            19  53  27  60 /   0   0   0   0
Hurley                  29  58  29  63 /   0   0   0   0
Cliff                   21  62  25  65 /   0   0   0   0
Mule Creek              20  57  30  60 /   0   0   0   0
Faywood                 25  61  31  64 /   0   0   0   0
Animas                  29  65  32  68 /   0   0   0   0
Hachita                 25  65  28  68 /   0   0   0   0
Antelope Wells          30  66  33  70 /   0   0   0   0
Cloverdale              32  62  36  63 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Jan 12, 6:08 AM MST, 19 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
608 AM MST Sun Jan 12 2020

NMZ401>417-TXZ418>424-131315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
608 AM MST Sun Jan 12 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Warmer
temperatures, calm winds and clear skies.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. Rain chances return
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ED

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.